ISSN : 2146-3123
E-ISSN : 2146-3131

Drug Induced Thrombotic Microangiopathy with Certolizumab Pegol
Mehmet Baysal1, Elif Gülsüm Ümit1, Fatih Sarıtaş2, Nil Su Kodal1, Ahmet Muzaffer Demir1
1Department of Hematology, Trakya University School of Medicine, Edirne, Turkey
2Department of Rheumatology, Tekirdağ State Hospital, Tekirdağ, Turkey
DOI : 10.4274/balkanmedj.2017.1224

Background: Certolizumab pegol is used to treat ankylosing spondylitis (AS), chron disease, psoriatic arthritis and rheumatoid arthritis. In contrast to other monoclonal antibodies such as infliximab and adalimumab, certolizumab does not contain an Fc fraction and hence, does not induce complement activation. In this case, we are presenting a case with thrombotic microangiopathy (TMA) due to certolizumab pegol, with a touch of pathophysiological approach to TMA.
Case Report: A-39-year-old man with AS of ten years presented with fatigue. He had been on certolizumab pegol for 6 months, starting with 400mg and 200mg every 2 weeks. He had significant non immune hemolytic anemia and thrombocytopenia without a disseminated intravascular coagulopathy. Schystocytes were observed in more than 10% of the eryhtocytes per field. Plasma exchange along with corticosteroid treatment was started. Improvement was dramatical within a week and after 10 sessions of plasma exchange, patient was discharged on corticosteroids with a tapering plan. ADAMTS13 enzyme activity was determined to be normal.
Conclusion: DITMA may develop either immune mediated or dose dependent toxicity mediated. In our case, we are stressing on the mechanism of DITMA by a probable immune mediated and autoimmune process due to an antibody. Anti-drug antibodies and their immunological aspects are still unclear and awaiting to be elucidated.

Keywords : certolizumab, TNF inhibitor, Thrombotic microangiopathy

Viewed : 1979
Downloaded : 0